Glaucoma Eye Drops Linked to Visual Hallucinations

iStock

Approximately 44 percent of people with glaucoma are treated with timolol eye drops, and according to a study published in the Journal of Glaucoma, this commonly used medication can cause adverse psychiatric effects like visual hallucinations.

According to the CDC, glaucoma is the leading cause of blindness in the United States and affects about 2.7 Americans, many of them older. Senior white women with impaired cognitive function – dementia, for example – are at the highest risk for this rare complication. According to the researchers, women are more likely than men to experience visual hallucinations because of their lower body mass index (BMI) and muscle mass.

First author of this study, Tavish Nanda, M.D., of the Columbia College of Physicians in New York, said on Psychiatric Times that it’s important to recognize and manage this side effect of timolol eye drops to prevent additional, unnecessary evaluations and treatments. Timolol is a beta-blocker and the eye drops can cause side effects similar to oral beta-blockers, such as slow heart rate (bradycardia), bronchial spasms, fatigue, confusion, and, rarely, psychosis, depression, hallucinations, and nightmares.

Only two past studies had examined visual hallucinations related to timolol eye drops – the most recent published 30 years ago.

Sourced from: Psychiatric Times